Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 105, NWS Tallahassee, FL

May 3, 2016Geneva County, Houston County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2016, 4:08 PM CDT for Geneva County, Houston County, Alabama; Holmes County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2016, 4:08 PM CDT (21:08 UTC)
Expired
May 3, 2016, 4:45 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL, Holmes County, FL

The radar

The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS52 KTAE 032108
SVRTAE
ALC061-069-FLC059-032145-
/O.NEW.KTAE.SV.W.0105.160503T2108Z-160503T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM CDT TUE MAY 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  EASTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHEASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 445 PM CDT

* AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  HARTFORD...OR 8 MILES WEST OF GRACEVILLE...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HARTFORD...SLOCOMB...MALVERN...ESTO...MADRID...NOMA...BLACK...BALD HILL...
  SOUTHERN JUNCTION...SMITH CROSSROADS...COBB CROSSROADS...MILLER
  CROSSROADS...TENDIL CROSSING...FADETTE...KELLYS CROSSROADS...BETHLEHEM...
  GARRETTS CROSSROADS...HOLLAND CROSSROADS...THURSTON AND NOMA
  JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3122 8558 3102 8533 3100 8540 3100 8550
      3097 8553 3096 8553 3089 8575 3098 8586
TIME...MOT...LOC 2108Z 237DEG 20KT 3099 8565 

HAIL...1.00IN
WIND...60MPH
 
$$

08-LAMERS
2 follow-up statements
628 
WWUS52 KTAE 032125
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM CDT TUE MAY 3 2016

FLC059-032135-
/O.CAN.KTAE.SV.W.0105.000000T0000Z-160503T2145Z/
HOLMES FL-
425 PM CDT TUE MAY 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLMES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3117 8552 3102 8533 3100 8540 3100 8558
      3105 8566
TIME...MOT...LOC 2125Z 237DEG 20KT 3104 8556 

$$

ALC061-069-032145-
/O.CON.KTAE.SV.W.0105.000000T0000Z-160503T2145Z/
HOUSTON AL-GENEVA AL-
425 PM CDT TUE MAY 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL HOUSTON AND SOUTHEASTERN GENEVA COUNTIES...

AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SLOCOMB...OR
NEAR GRACEVILLE...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SLOCOMB...MALVERN...MADRID...GARRETTS CROSSROADS...SOUTHERN JUNCTION...
LIGHT...MERRITTS CROSSROADS AND FADETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3117 8552 3102 8533 3100 8540 3100 8558
      3105 8566
TIME...MOT...LOC 2125Z 237DEG 20KT 3104 8556 

HAIL...1.00IN
WIND...60MPH
 
$$

08-LAMERS
003 
WWUS52 KTAE 032138
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM CDT TUE MAY 3 2016

ALC061-069-032148-
/O.EXP.KTAE.SV.W.0105.000000T0000Z-160503T2145Z/
HOUSTON AL-GENEVA AL-
438 PM CDT TUE MAY 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOUSTON AND
SOUTHEASTERN GENEVA COUNTIES WILL EXPIRE AT 445 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3117 8552 3102 8533 3100 8540 3100 8558
      3105 8566
TIME...MOT...LOC 2136Z 237DEG 20KT 3104 8556 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:56 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 3, 2:56 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
356 PM EDT TUE MAY 3 2016

.NEAR TERM [Through Tonight]...

Thunderstorms were becoming more numerous in the early afternoon
across the area, but storm intensity was only increasing very
gradually. Individual cells were struggling to build much
reflectivity above 20,000 feet, suggesting that perhaps the mid-
level lapse rates are not as steep as what was sampled earlier by
our 12Z Tallahassee sounding. A slight risk of severe weather
continues for much of the northern half of the area from SPC, and
the environment does support the potential for some isolated severe
storms. Objective analysis and modifying the 12Z sounding for
current temperature and dewpoint spreads yields around 2000 j/kg of
SBCAPE, and effective deep layer shear is around 35-40 knots.
Therefore, there is still a chance some of the stronger storms this
afternoon could produce some large hail and damaging winds. Storm
coverage and intensity should diminish quickly after 00Z.

.SHORT TERM [Wednesday Through Thursday Night]...

An elongated +PV anomaly is clearly visible on WV imagery this
afternoon, stretching through the Ohio & Mississippi Valleys, and
the Central & Southern Plains. Another large, but more
consolidated anomaly can also be found on WV imagery entering the
Upper Mississippi Valley and Great Lakes region from the north. At
the surface, a cold front leads these features, draped down the
Appalachians and through the Southeast.

By Wednesday morning, the latter anomaly will force the former
into the Southeast, also just clearing the front through the
southeast Big Bend of Florida. Any rain still lingering tomorrow
morning will likely be around Dixie county and should finish up by
mid-morning. The latter anomaly will settle into the eastern CONUS
through the remainder of the period, yielding a large area of low
pressure centered over the Mid-Atlantic. Lower tropospheric
heights and temperatures between 2-4 standard deviations below
normal will result in a much cooler end to the week. Wednesday
will be the transition day with highs ranging from the upper 70s
north and west of the Flint and Apalachicola, to around 80 to the
east. Thursday will be the coolest afternoon with highs ranging
from the low 70s across Alabama and Georgia to the mid 70s
elsewhere. Overnight lows will range from the upper 50s to low 60s
on Wednesday night, down to the low 50s on Thursday night.

.LONG TERM [Friday Through Tuesday]...

Deep layer ridging will become entrenched through the extended
range, resulting in above average temperatures and no rainfall.

&&

.AVIATION [Through 18Z Wednesday]...

Numerous thunderstorms will develop after 18Z with local MVFR/IFR
cigs and vsbys in brief moderate to heavy rain as a cold front moves
slowly southeast across the region. There is a threat of damaging
hail with these thunderstorms as well as locally strong wind gusts.
Showers and thunderstorms will gradually diminish by 06Z-09Z as the
front moves southeast from the FL panhandle to north central FL.
Expect clearing skies and dry conditions 12Z-18Z Wed.

&&

.MARINE...

Cautionary level winds are expected late Wednesday through Friday
morning in the wake of a cold front. Otherwise, relatively light
winds and low seas will prevail.

&&

.FIRE WEATHER...

Although much drier conditions are expected over the next several
days, it should be cool enough in the afternoon to preclude
critical relative humidity levels. Thus, Red Flag conditions are
not expected. However, dispersion indices are expected to be
rather high Wednesday and Thursday due to deep mixing heights and
moderately strong transport winds.

&&

.HYDROLOGY...

Numerous showers and thunderstorms will result in 1 to 2 inches of
rain with locally higher amounts possible. Rain will generally fall
in the 12 hour period between 18Z today and 06Z Wednesday. Brief
heavy rainfall in urban areas may create some minor street flooding
but otherwise no hydrology related hazards are expected. Dry
conditions return on Wednesday and will continue for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  81  60  74  52 /  40  10   0   0   0
Panama City   67  77  64  74  58 /  20  10   0   0   0
Dothan        61  76  56  71  51 /  30   0   0   0   0
Albany        62  77  57  71  50 /  40  10   0   0   0
Valdosta      66  79  58  73  51 /  50  20   0   0   0
Cross City    70  80  63  76  52 /  60  40  10   0   0
Apalachicola  68  78  65  74  57 /  30  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Hollingsworth
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Hollingsworth

In the hours before

Local storm report, May 3, 3:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ENE MINTON              31.35N 83.81W
05/03/2016  E1.00 INCH       WORTH              GA   PUBLIC

            QUARTER SIZE HAIL REPORTED VIA MPING.

&&

08-LAMERS
Local storm report, May 3, 4:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 E TIFTON              31.45N 83.47W
05/03/2016  E1.50 INCH       TIFT               GA   TRAINED SPOTTER

            PING PONG BALL SIZE SPIKY HAIL REPORTED NEAR THE
            INTERSECTION OF HIGHWAYS 82 AND 319.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:08 AM CDTSpecial Marine WarningTAE67 min
May 3, 11:12 AM CDTSpecial Marine WarningTAE63 min
May 3, 3:21 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon21 min
May 3, 3:38 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison37 min
May 3, 3:52 PM CDTSevere Thunderstorm WarningTAEMadison38 min
May 3, 3:59 PM CDTAreal Flood AdvisoryTAEWakulla2 hr
May 3, 5:45 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon30 min
May 3, 6:32 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington43 min
May 3, 6:43 PM CDTSpecial Weather StatementTAELeon47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.